Signs & Symptoms Of Fentanyl Exposure

Follow the SAVE ME steps to respond to an overdose. If the person must be left unattended at any time, put them in the recovery position (Mouth downward for fluid to drain from airway, chin up to keep throat open, arms and legs locked to stabilize position).

1. Stimulate

Perform sternal rub (with closed fist, rub knuckles up and down on person’s chest). If the person is unresponsive, call 911 if you haven’t already.

2. Airway

Ensure nothing in the mouth is obstructing the airway.

3. Ventilate

If this person is not breathing, plug their nose, tilt the head back and provide 1 breath every 5 seconds for 2 minutes. You should see the chest rise with each breath.

4. Evaluate

If nothing changes, if they are still unresponsive and aren’t adequately breathing, inject Naloxone while you wait for first responders to arrive.

5. Muscular Injection

  • Expose thigh as much as possible, divide into thirds, plan to inject into the middle section
  • Clean injection area with alcohol swab
  • Take cap off vial, clean vial with alcohol swab
  • Connect needle to syringe and draw up entire vial (1 mL of liquid)
  • Remove air bubbles in syringe
  • Hold needle like a dart and insert into middle of the thigh at 90°
  • Push down on the plunger slowly and steadily
  • Remove needle at 90° and dispose safely (back into kit container)

6. Evaluate

  • Naloxone takes 2 – 5 minutes to start working
  • Continue rescue breathing for 2 minutes. If there’s no change, or if person is still unresponsive, draw 2nd dose of Naloxone
  • Continue rescue breathing until person becomes responsive or help arrives
  • If the person starts to breathe on their own, place in recovery position